While clozapine had already been stopped in Mr. C, it is conceivable that other patients would potentially continue receiving it because of the medication’s demonstrated efficacy in reducing hallucinations; however, this would result in worsening and potentially serious cardiac symptoms.
The authors’ observations
A diagnosis of clozapine-induced myocarditis should be followed by a prompt discontinuation of clozapine. Discontinuation of the drug should lead to spontaneous resolution of the myocarditis, with significantly improved left ventricular function observed within 5 days.13 Historically, rechallenging a patient with clozapine was not recommended, due to fear of recurrence of myocarditis. However, recent case studies indicate that myocarditis need not be an absolute contraindication to restarting clozapine.16 Rather, the risks must be balanced against demonstrated efficacy in patients who had a limited response to other antipsychotics, as was the case with Mr. C. For these patients, the decision to rechallenge should be made with the patient’s informed consent and involve slow dose titration and increased monitoring.17 Should this rechallenge fail, another antipsychotic plus augmentation with a mood stabilizer or ECT may be more efficacious than an antipsychotic alone.18,19
OUTCOME Return to the psychiatric hospital
On Day 8, Mr. C is medically cleared; he had not reported auditory hallucinations since Day 2. He is discharged back to the psychiatric hospital for additional medication management of his schizophrenia.
Clozapine-induced myocarditis should be included in the differential diagnosis for patients who present with nonspecific complaints and have an incomplete history pertaining to clozapine use. After discontinuing clozapine, and after myocarditis symptoms resolve, consider restarting clozapine in patients who have limited response to other treatments. If rechallenging fails, another antipsychotic plus augmentation with a mood stabilizer or electroconvulsive therapy may be more efficacious than an antipsychotic alone.
- Clozapine Risk Evaluation and Mitigation Strategy [REMS] Program. What is the Clozapine REMS Program? https://www.clozapinerems.com.
- Keating D, McWilliams S, Schneider I, et al. Pharmacological guidelines for schizophrenia: a systematic review and comparison of recommendations for the first episode. BMJ Open. 2017;7(1):e013881.
- Curto M, Girardi N, Lionetto L, et al. Systematic review of clozapine cardiotoxicity. Curr Psychiatry Rep. 2016;18(7):68.
Drug Brand Names
Clozapine • Clozaril
Olanzapine • Zyprexa
Quetiapine • Seroquel
Risperidone • Risperdal
Valproate • Depacon